Washington, 2010

Wildfire in Washington, August 27 to 29, 2010

August 27 to 29, 2010 · NWS OTX · 1 event in 1 county or zone

The Buffalo Lake Fire, centered five miles northeast of Coulee Dam, was a human caused fire that burned 408 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Buffalo Lake Fire, centered five miles northeast of Coulee Dam, was a human caused fire that burned 408 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 27, 1:35 PM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 27, 1:35 PM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
235 PM PDT FRI AUG 27 2010

.SYNOPSIS...
A COOL TROUGH OF LOW PRESSURE WILL REMAIN OVER THE PACIFIC
NORTHWEST THROUGH EARLY NEXT WEEK. TONIGHT WILL BE THE COOLEST
NIGHT FOR NORTHEAST WASHINGTON AND NORTHERN IDAHO. A FEW OF THE
COLDEST VALLEY SPOTS WILL GET CLOSE TO FREEZING. RAIN SHOWERS WILL
BE POSSIBLE THIS WEEKEND...WITH THE BEST CHANCE OF MEASURABLE RAIN
OVER THE IDAHO PANHANDLE ON SUNDAY. A WARMING TREND IS EXPECTED TO
BEGIN ON WEDNESDAY WITH TEMPERATURES RETURNING TO AVERAGE ON
THURSDAY AND FRIDAY.

&&

.DISCUSSION...

TONIGHT...THE BIGGEST CONCERN FOR TONIGHT WILL BE THE POSSIBILITY
OF FREEZING TEMPERATURES IN THE VALLEYS NORTH AND EAST OF SPOKANE.
THE TYPICAL COOL SPOTS LIKE DEER PARK...SPRINGDALE...PRIEST
RIVER...AND REPUBLIC SHOULD EXPERIENCE MAINLY CLEAR SKIES AND
LIGHT WINDS. MID AFTERNOON DEWPOINTS ARE IN THE 30S IN THESE AREAS
WITH UPPER 20S IN THE MOUNTAINS...SO THE AIR MASS IS CERTAINLY DRY
ENOUGH TO ALLOW SPOTS TO RADIATE TO NEAR FREEZING. I BELIEVE THAT
THE AIR MASS IS A BIT TOO WARM TO ALLOW WIDESPREAD FREEZING
TEMPERATURES IN THESE ZONES...SO NO FREEZE WARNING HAS BEEN ISSUED
AT THIS TIME. FOR THOSE SPOTS THAT DO TOUCH FREEZING...I WOULD
ANTICIPATE THAT IT WILL ONLY BE FOR AN HOUR OR TWO.

SATURDAY THROUGH MONDAY NIGHT...THE COOL UPPER TROUGH WILL REMAIN
OVER THE PACIFIC NORTHWEST THROUGH EARLY NEXT WEEK. WATER VAPOR
IMAGERY THIS AFTERNOON SHOWS A WELL DEFINED VORTICITY MAX ROUNDING
THE BASE OF THE UPPER TROUGH...AND HEADING TOWARD SOUTHERN OREGON.
THIS VORTICITY MAX WILL HELP TO DIG AND AMPLIFY THE TROUGH OVER
THE PACIFIC NORTHWEST. SO FOR SATURDAY...LOOK FOR A GENERAL
INCREASE IN CONVECTIVE SHOWERS...ESPECIALLY OVER THE CASCADES AND
MOUNTAINS OF NORTHERN WASHINGTON. 500MB TEMPERATURES COOL SEVERAL
DEGREES OVER THE ENTIRE SPOKANE FORECAST AREA COMPARED TO TODAY.
MODEL SOUNDINGS ARE COOL ENOUGH ALOFT TO SUPPORT ISOLATED
THUNDERSTORMS SATURDAY AFTERNOON/EARLY EVENING.

PRECIPITATION CHANCES HAVE BEEN INCREASED FOR SUNDAY OVER THE
IDAHO PANHANDLE. THE ECMWF AND GFS ARE IN GOOD AGREEMENT THAT THE
UPPER TROUGH IN OREGON ON SATURDAY WILL LIFT TO THE NORTHEAST ON
SUNDAY...SETTING UP A DEFORMATION ZONE OVER NORTH IDAHO AND
WESTERN MONTANA. THE SHREF SUPPORTS THIS SOLUTION AS WELL...SO
PRECIPITATION CHANCES HAVE BEEN BUMPED UP INTO THE 40-50 PERCENT
RANGE FOR SHOSHONE COUNTY AND THE CAMAS PRAIRIE. THIS IS GOOD NEWS
FOR THE FIRES BURNING THROUGHOUT SHOSHONE COUNTY. IF THIS SCENARIO
PANS OUT...THE MOUNTAINS IN THE SOUTHERN AND CENTRAL PANHANDLE
COULD RECEIVE A QUARTER INCH OF RAIN OR MORE BY MONDAY MORNING.
/GKOCH

TUESDAY THROUGH FRIDAY MORNING...THE LONGER RANGE MODELS ARE IN
PRETTY GOOD AGREEMENT WITH THE UPPER PATTERN OVER THE NW U.S.
DURING THIS TIME FRAME. NORTHWEST FLOW WILL COMMENCE ON THE WAKE
OF THE TROUGH TRANSLATING INTO THE CENTRAL PLAINS ON TUESDAY. A
BROAD SHORTWAVE RIDGE WILL BUILD ACROSS THE REGION WEDNESDAY
ESSENTIALLY ENDING ANY SIGNIFICANT CHANCES FOR RAIN. THEN A DEEPER
TROUGH DIGS ALONG THE WESTERN COAST BRINGING THE FORECAST AREA
UNDER THE INFLUENCE OF SOUTHWEST FLOW THROUGH THE END OF THE WEEK.
TEMPERATURES ARE EXPECTED TO GRADUALLY WARM TO SLIGHTLY ABOVE
NORMAL BY WEEK/S END. /AC

&&

.AVIATION...
WIDELY SCATTERED RAIN SHOWERS WILL BE POSSIBLE BETWEEN 20Z-03Z OVER
THE FAR NORTHERN MOUNTAINS FROM CENTRAL WASHINGTON THROUGH THE IDAHO
PANHANDLE. THESE SHOWERS WILL NOT IMPACT THE TAFT SITES OF WASHINGTON
OR IDAHO. LOOK FOR SOME SHALLOW CUMULUS BUILD UPS OVER THE HIGHER
TERRAIN AROUND SPOKANE...PULLMAN...LEWISTON...AND WENATCHEE. NO
VISIBILITY OR CEILING RESTRICTIONS ANTICIPATED. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        44  71  48  68  47  67 /   0  10  10  20  20  20
COEUR D'ALENE  39  69  47  66  46  65 /   0  10  10  20  20  20
PULLMAN        37  69  46  67  43  66 /   0  10  20  20  20  20
LEWISTON       47  72  52  72  50  73 /   0  10  20  20  20  20
COLVILLE       43  75  42  74  45  73 /  10  10  10  20  20  20
SANDPOINT      38  70  44  62  43  62 /  10  20  20  30  30  30
KELLOGG        44  65  46  61  45  59 /  10  10  40  40  40  30
MOSES LAKE     43  77  46  76  47  74 /   0  10  10  10  20  20
WENATCHEE      49  76  50  76  51  72 /   0  10  10  20  20  20
OMAK           41  77  44  76  45  74 /  10  20  20  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 27, 4:51 AM PST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
551 AM PDT FRI AUG 27 2010

IDZ001-WAZ037-038-281300-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
551 AM PDT FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LOW TEMPERATURES MAY DROP TO FREEZING TONIGHT IN THE TYPICALLY
COLD VALLEY AREAS IN THE OKANOGAN HIGHLANDS...NORTHEAST WASHINGTON
MOUNTAINS...AND NORTH IDAHO PANHANDLE. THIS INCLUDES LOCATIONS
SUCH AS REPUBLIC...DEER PARK...AND PRIEST LAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ002>004-026-027-WAZ031>036-041>044-281300-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
551 AM PDT FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Highlands

When
August 27, 3:00 PM PST to August 29, 5:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Other Federal Agency
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255451.